Alert archive / Maine / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 45, NWS Gray, ME
NWS Gray, ME issued this severe thunderstorm warning at Jul 23, 2002, 11:33 AM EDT for Aroostook County, Penobscot County, Maine. It was in force for 57 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 23, 2002, 11:33 AM EDT (15:33 UTC)
- Expired
- Jul 23, 2002, 12:30 PM EDT
- In force
- 57 min
- Issued by
- NWS Gray, ME
- Area
- Counties, with a storm outline in the text
Counties Aroostook County, ME, Penobscot County, ME
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 23, 12:10 PM EDT | Tornado F0 | Knowles Corner, ME | Tornado briefly snapped off trees at tree top level before lifitng back into the cloud. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Caribou, ME (KCAR), launched 12:00Z, 3.6 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 429 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 618 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
985 WUUS51 KGYX 231533 SVRGYX MEC003-MEC019-231630- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAY ME 1132 AM EDT TUE JUL 23 2002 THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR PENOBSCOT AND AROOSTOOK COUNTIES * UNTIL 1230 PM EDT * AT 1120 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STORM OVER EXTREME NORTH CENTRAL PENOBSCOT COUNTY...OR ABOUT 24 MILES NORTHWEST OF PATTEN...MOVING NORTHEAST AT 20 MPH. REPORT WIND DAMAGE OR LARGE HAIL TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN GRAY MAINE. LAT...LON 4635 6876 4621 6869 4619 6817 4648 6817
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 9:45 AM EDT, 1 hour 48 minutes earlier.
Area forecast discussion, Jul 23, 9:45 AM EDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION...UPDATE NATIONAL WEATHER SERVICE GRAY ME 945 AM EDT TUE JUL 23 2002 DISC...MAIN REASON FOR UPDATE IT TO ADD CHC ISOLD SVR WX SWRN ME/SRN NH THS AFTN. SPS JUST ISSUED. LCL CHECKLIST INDICATING RIPE CONDS ACRS PTNS OF OUR FA AS SIGNIF LOW LVL MOISTR COMBINING W/ APCHG CDFNT & EXITING JET ALFT TO PRODUCE LCLY DAMAGING WINDS. UPR LVL JET OF 130-140 KTS EXITING THE RGN PLACING SRN SECTIONS IN LF QUAD. BEST CONVECTION WL MST LKLY DVLP OVRHD BY EARLY TO MID AFTN...BFR ENTERING INCREASINGLY UNSTABLE AIRMASS S OF OUR RGN. THEREFORE...BST CHC OF ANY SVR STMS WL BE SRN ZNS. PRECIPITABLE WATER VALUES VRY HIGH (AOA 2 WRN PTNS OF THE FA). TRAINING STMS MAY CAUSE LCLY HVY RNFL. WL ADD THS TO THE ZN PKG. OTRW...WL TWEAK TEMPS/WNDS. MARINE...SCA TO RMN IN PLC. WL LWR WND/SEAS FOR THS AFTN...BUT LCLY ROUGH CONDS IN STMS. FCSTID = 13 .GYX... ME...NONE. NH...NONE. JC
In the hours before
Special weather statement, Jul 23, 9:15 AM EDT, 2 hours 18 minutes before
MEZ012>014-018>028-NHZ003>010-013-014-232115- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAY ME 915 AM EDT TUE JUL 23 2002 ...ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON... A FEW STORMS MAY PRODUCE DAMAGING WIND GUSTS AND LARGE HAIL ACROSS PORTIONS OF SOUTHERN MAINE AND SOUTHERN NEW HAMPSHIRE THIS AFTERNOON. THERE IS ALSO THE POSSIBLITY OF LOCALLY HEAVY RAINFALL IN ANY PERSISTENT STORMS. A STRONG COLD FRONT WILL SWEEP ACROSS NORTHERN NEW ENGLAND THIS AFTERNOON...TRIGGERING THE STORMS. IT WILL BRING MUCH COOLER AND DRIER AIR INTO THE STATE TONIGHT. FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT HTTP://WWW.NWS.NOAA.GOV/ER/GYX JC
The office that day
Everything else NWS Gray, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 1:31 PM EDT | Severe Thunderstorm Warning | GYX | Franklin, Kennebec, Somerset | 59 min |
| Jul 23, 1:32 PM EDT | Severe Thunderstorm Warning | GYX | Franklin, Kennebec, Somerset | 58 min |
| Jul 23, 2:10 PM EDT | Severe Thunderstorm Warning | GYX | Waldo | 50 min |
| Jul 23, 3:10 PM EDT | Severe Thunderstorm Warning | GYX | Cumberland | 65 min |
| Jul 23, 3:15 PM EDT | Special Marine Warning | GYX | 105 min |
Nearby
Severe Thunderstorm Warnings in Maine, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.